Alert archive / Michigan / Special Weather Statements in 2012

Special Weather Statement, NWS Grand Rapids, MI

May 28, 2012Osceola County, Michigan

NWS Grand Rapids, MI issued this special weather statement at May 28, 2012, 9:21 PM EDT for Osceola County, Michigan. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2012, 9:21 PM EDT (01:21 UTC)
Expired
May 28, 2012, 10:15 PM EDT
In force
54 min
Issued by
NWS Grand Rapids, MI

County Osceola County, MI

The radar

The NCL Michigan radar (KAPX), 97 km from the middle of the area, began a volume at 01:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 1.4 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2012-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 455 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2012-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 179 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
455 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
2268 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
179 m²/s²
0-3 km storm-relative helicity
297 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

229 
WWUS83 KGRR 290121
SPSGRR

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
921 PM EDT MON MAY 28 2012

MIZ038>040-045-290215-
CLARE-LAKE-MECOSTA-OSCEOLA-
921 PM EDT MON MAY 28 2012

...SIGNIFICANT WEATHER ADVISORY...

AT 920 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM NEAR REED CITY...MOVING NORTHEAST AT
45 MPH.

WIND GUSTS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  6 MILES SOUTHEAST OF LEROY BY 930 PM EDT...
  AVONDALE BY 940 PM EDT...
  PISGAH HEIGHTS BY 945 PM EDT...
  MARION BY 950 PM EDT...


PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

&&

LAT...LON 4416 8461 4412 8460 4375 8551 4415 8581
      4417 8569
TIME...MOT...LOC 0121Z 242DEG 41KT 4393 8549

$$

93

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this special weather statement went out at May 28, 7:55 PM EDT, 1 hour 26 minutes earlier.

Area forecast discussion, May 28, 7:55 PM EDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
755 PM EDT MON MAY 28 2012

.SYNOPSIS...
ISSUED AT 300 PM EDT MON MAY 28 2012

A COLD FRONT WILL TRACK EASTWARD THROUGH THE REGION TONIGHT
PRODUCING SHOWERS AND THUNDERSTORMS. A COOLER HIGH PRESSURE SYSTEM
THEN BUILDS IN FOR THE MIDDLE PART OF THE WEEK. A SLOW MOVING AREA
OF LOW PRESSURE WILL LIFT NORTHWARD INTO THE GREAT LAKES REGION
RESULTING IN UNSETTLED WEATHER FOR THE END OF THE WEEK.

&&

.UPDATE...
ISSUED AT 754 PM EDT MON MAY 28 2012

THE GRIDDED FCST DATABASE WAS RECENTLY UPDATED TO REFLECT THE
DELAYED ARRIVAL TIME OF THE CONVECTION WITH THE APPROACHING COLD
FRONT. HAVE MAINTAINED LIKELY POPS FOR TONIGHT... BUT HAVE PLACED
THE EMPHASIS ON THE 03Z-09Z /11PM-5AM EDT/ TIME FRAME.

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY NIGHT)
ISSUED AT 217 PM EDT MON MAY 28 2012

THE MAIN ISSUE DEALS WITH THE TIMING AND STRENGTH OF ANY STORMS.

THE ATMOSPHERE REMAINS UNSTABLE HERE IN MI AHEAD OF THE COLD FRONT
THAT WAS TRACKING INTO IN MN. THAT ATMOSPHERE HERE REMAINS CAPPED
AND HIGHER CLOUDS WERE FILTERING THE SUN SOMEWHAT. AS THE FRONT
NEARS LATER THIS AFTERNOON THE LIFT SHOULD OVERCOME THE WARMER AIR
ALOFT AND PRODUCE SCATTERED TO NUMEROUS SHOWERS AND THUNDERS. IT
APPEARS THAT THIS WILL MOST LIKELY HAPPEN AFTER 6 PM. MOISTURE
REMAINS POOLED UP AROUND CAD...PERHAPS AS A RESULT OF THE HEAVIER
RAIN SAT INTO SUN. SO IF A STORM DOES POP UP AHEAD OF THE MAIN
LINE IT LOOKS LIKE IT WOULD BE FOR THE REGION NORTH OF A MT
PLEASANT TO BIG RAPIDS LINE. THE MOVEMENT WOULD BE NORTHEAST
QUICKLY AT OVER 30 MPH.

MODELS CONTINUE TO SHOW THE DEEP LAYER SHEAR INCREASING THIS
EVENING. THIS WOULD ACT TO ORGANIZED THE STORMS WHICH INCREASES
THE SEVERE THREAT. DAMAGING WINDS AND LARGE HAIL APPEAR TO BE THE
MAIN THREATS. THE BULK OF THE STORMS SHOULD MOVE EAST OF KLAN AS
THE COLD FRONT ADVANCES EAST.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 300 PM EDT MON MAY 28 2012

HIGH PRESSURE WILL BRING FAIR AND COOL WX WEDNESDAY WITH MAX TEMPS
ONLY REACHING THE LOW TO MID 60S. LOW PRESSURE TRACKING NE THRU THE
OH VALLEY REGION WILL BRING A CHANCE OF SHOWERS AS EARLY AS THURSDAY
AFTERNOON BUT MAINLY FOR THURSDAY NIGHT AND FRIDAY. ALL OF OUR FCST
AREA COULD GET SOME RAINFALL FROM THIS SYSTEM BUT THE BEST CHC FOR
RAIN WILL BE SE OVER TOWARD LAN AND JXN.

SIGNIFICANT MEDIUM RANGE DIFFERENCES EXIST REGARDING TRACK OF THE
LOW AND TIMING OF RAINFALL INTO OUR AREA. 12Z GFS GUIDANCE IS MUCH
SLOWER/FURTHER WEST THAN THE 00Z ECMWF AND SUGGESTS THAT RAINFALL
WOULD NOT REACH OUR AREA UNTIL FRIDAY MORNING. SO AT THIS TIME WE
DID NOT MAKE ANY SIGNIFICANT CHANGES TO OUR PREVIOUS FCST WHICH
FEATURES LOW POPS THURSDAY AFTERNOON AND HIGHER POPS FOR THURSDAY
NIGHT INTO FRIDAY.

TEMPS WILL CONTINUE TO AVERAGE ABOUT FIVE TO TEN DEGREES BELOW
NORMAL THROUGH THE LONG RANGE FCST PERIOD..

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 754 PM EDT MON MAY 28 2012

LATEST TIMING/EXTRAPOLATION TOOL HAS THE LINE OF CONVECTION OVER
WI AT 00Z REACHING THE MKG TERMINAL AROUND 02Z AND THE LAN/JXN
TERMINALS TOWARD 06Z. THE LINE IS RATHER NARROW... SO WENT WITH
ONLY ABOUT TWO HOURS OF THUNDER AT EACH TAF SITE. OTHERWISE VFR
CONDITIONS ARE EXPECTED AHEAD OF... AND BEHIND... THE COLD FRONT
TONIGHT AND TUESDAY.

GUSTY SW SFC WINDS SHOULD DIMINISH AFTER SUNSET HOWEVER THE LOW
LEVEL JET WILL BE OVERHEAD THIS EVENING SO WINDS ABV 1K FT AGL
WILL MAINTAIN AT 35-45 KTS THROUGH ABOUT 06Z. SFC WINDS WILL
BECOME STRONG/GUSTY AGAIN ON TUESDAY AFTER ABOUT 15Z OUT OF THE
WEST-SOUTHWEST /APPROX 250 DEGREES/.

&&

.MARINE...
ISSUED AT 147 PM EDT MON MAY 28 2012

SOUTHWEST WINDS 15 TO 25 KTS EXPECTED TODAY RESULTING IN WAVES 2
TO 4 FEET. FORECAST WAS UPDATED BY 9 AM TO REFLECT THE HIGHER
WAVES AND INCREASED RISK FOR RIP CURRENTS.  MAIN HAZARD WILL BE
THUNDERSTORMS LATE THIS AFTERNOON AND EVENING.

WILL NEED TO MONITOR THE RISK FOR A SMALL CRAFT ADVISORY TUE NIGHT
OR WED.

&&

.HYDROLOGY...
ISSUED AT 300 PM EDT MON MAY 28 2012

STORMS COULD PRODUCE LOCALLY HEAVY RAINFALL TONIGHT. ANY PROBLEMS
APPEAR TO BE LIMITED TO URBAN AND POOR DRAINAGE AS THE STORMS WILL
ONLY LAST AN HOUR OR SO GIVEN THE FAST FLOW. RUNOFF INTO THE
RIVERS IS NOT EXPECTED TO CAUSE SIGNIFICANT RISES.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
&&

UPDATE...MEADE
SYNOPSIS...MJS
SHORT TERM...MJS
LONG TERM...LAURENS
AVIATION...MEADE
HYDROLOGY...MJS
MARINE...MJS
Hazardous weather outlook, May 28, 2:59 PM EDT, 6 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
259 PM EDT MON MAY 28 2012

MIZ037>040-043>046-050>052-056>059-064>067-071>074-291900-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
259 PM EDT MON MAY 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED EVENING INTO TONIGHT. THE
MAIN THREAT WITH THESE STORMS IS LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING.

LMZ844>849-291900-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
259 PM EDT MON MAY 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A MODERATE RISK FOR RIP CURRENTS WILL EXIST NORTH OF VAN BUREN
COUNTY THROUGH TONIGHT.

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON OR
EVENING. THE MAIN THREAT WITH THESE STORMS IS LARGE HAIL AND
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING.

OSTUNO MJS

In the hours before

Special weather statement, May 28, 8:41 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
841 PM EDT MON MAY 28 2012

MIZ037-290145-
MASON-
841 PM EDT MON MAY 28 2012

...SIGNIFICANT WEATHER ADVISORY...

AT 837 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 16 MILES NORTHWEST OF LUDINGTON...MOVING EAST AT
55 MPH.

WIND GUSTS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  LAKE MICHIGAN RECREATION AREA BY 850 PM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

&&

LAT...LON 4416 8604 4392 8607 4393 8645 4408 8651
      4412 8644 4418 8639
TIME...MOT...LOC 0041Z 251DEG 47KT 4415 8660

93
Special weather statement, May 28, 9:05 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
905 PM EDT MON MAY 28 2012

MIZ043-044-050-056-290200-
MUSKEGON-NEWAYGO-OCEANA-OTTAWA-
905 PM EDT MON MAY 28 2012

...SIGNIFICANT WEATHER ADVISORY...

AT 903 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 27 MILES SOUTHWEST
OF PENTWATER TO 53 MILES WEST OF GRAND HAVEN...MOVING EAST AT 50 MPH.

WIND GUSTS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  SHELBY AND MEINERT PARK BY 935 PM EDT...
  WHITEHALL BY 945 PM EDT...
  BLUE LAKE BY 950 PM EDT...
  ST. HUBERTS AND MUSKEGON BY 955 PM EDT...
  CLEAR LAKE AND GRAND HAVEN BY 1000 PM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

&&

LAT...LON 4367 8654 4380 8644 4379 8591 4279 8591
      4280 8622 4297 8623 4310 8627 4332 8641
      4361 8655
TIME...MOT...LOC 0105Z 269DEG 42KT 4359 8686 4292 8722

93
Special weather statement, May 28, 9:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
921 PM EDT MON MAY 28 2012

MIZ038>040-045-290215-
CLARE-LAKE-MECOSTA-OSCEOLA-
921 PM EDT MON MAY 28 2012

...SIGNIFICANT WEATHER ADVISORY...

AT 920 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM NEAR REED CITY...MOVING NORTHEAST AT
45 MPH.

WIND GUSTS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  6 MILES SOUTHEAST OF LEROY BY 930 PM EDT...
  AVONDALE BY 940 PM EDT...
  PISGAH HEIGHTS BY 945 PM EDT...
  MARION BY 950 PM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

&&

LAT...LON 4416 8461 4412 8460 4375 8551 4415 8581
      4417 8569
TIME...MOT...LOC 0121Z 242DEG 41KT 4393 8549

93

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 8:29 PM EDTSpecial Marine WarningGRR2 hr
May 28, 8:41 PM EDTSpecial Weather StatementGRRMason64 min
May 28, 9:05 PM EDTSpecial Weather StatementGRRMuskegon, Oceana, Ottawa55 min
May 28, 9:35 PM EDTSpecial Weather StatementGRRMuskegon, Newaygo, Oceana25 min
May 28, 10:03 PM EDTSpecial Weather StatementGRRClare, Kent, Mecosta, Newaygo, Osceola42 min
May 28, 10:19 PM EDTSpecial Weather StatementGRRKent26 min
May 28, 10:36 PM EDTSpecial Weather StatementGRROttawa24 min
May 28, 11:12 PM EDTSpecial Weather StatementGRRIonia, Kent33 min
May 28, 11:19 PM EDTSpecial Marine WarningGRR56 min
May 28, 11:25 PM EDTSevere Thunderstorm WarningGRRMuskegon, Newaygo35 min
May 28, 11:42 PM EDTSpecial Weather StatementGRROttawa63 min
May 28, 11:58 PM EDTSevere Thunderstorm WarningGRROttawa33 min
May 29, 12:25 AM EDTSpecial Weather StatementGRRKent50 min
May 29, 12:32 AM EDTSpecial Weather StatementGRRKent, Ottawa43 min
May 29, 12:51 AM EDTSpecial Weather StatementGRRIonia, Kent54 min
May 29, 1:23 AM EDTSpecial Weather StatementGRRClinton, Gratiot, Ionia, Kent, Montcalm52 min
May 29, 2:11 AM EDTSpecial Weather StatementGRRGratiot, Ionia64 min

Nearby

Special Weather Statements in Michigan, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.